Wisconsin, 2003

Hail and Damaging Wind in Wisconsin, August 26, 2003

August 26, 2003 · NWS GRB · 2 events in 1 county or zone

Thunderstorms moved across northern Wisconsin as a strong low pressure system moved into the state. ).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms moved across northern Wisconsin as a strong low pressure system moved into the state. The storms downed trees across northern Vilas county and dropped dime size hail in Conover (Vilas co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 25, 8:00 PM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Aug 25, 8:00 PM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
900 PM CDT MON AUG 25 2003

UPDATED FORECAST TO DROP MENTION OF SEVERE THUNDERSTORMS TONIGHT. 18UTC
ETA AND 00UTC RUC SHOW IMPLIED LIFT ASSOCIATED WITH 300MB JET LEAVING
THE AREA AND BEST LOW LEVEL DYNAMICS ARE TO THE SOUTH NEAR THE WARM
FRONT AND OUT WEST ALONG THE APPROACHING COLD FRONT. THE LOSS OF SURFACE
HEATING AND THE BETTER JET DYNAMICS SHOULD KEEP ALL OR MOST
THUNDERSTORMS IN OUR AREA BELOW SEVERE LIMITS.

.GRB...NONE.

RDM
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 25, 10:40 PM CST, 3 hours before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-260945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
900 PM CDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS AN UPPER LEVEL
DISTURBANCE MOVES ACROSS THE REGION AND A COLD FRONT APPROACHES FROM THE
WEST. SEVERE THUNDERSTORMS ARE NOT LIKELY. IF ANY DID OCCUR...THE MAIN
THREAT WOULD BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT WILL CONTINUE DROPPING SOUTH OVER WISCONSIN ON TUESDAY.
WITH UNSTABLE AIR LINGERING OVER THE SOUTHEAST HALF OF WISCONSIN...A
SLIGHT RISK OF SEVERE STORMS REMAINS FOR AREAS SOUTH OF A LINE FROM
STEVENS POINT TO GREEN BAY.

ANOTHER LOW PRESSURE SYSTEM WILL AFFECT THE FORECAST AREA WEDNESDAY
NIGHT INTO THURSDAY NIGHT.  MORE THUNDERSTORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NECESSARY TONIGHT.

RDM
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Vilas

When
August 26, 1:40 AM CST to 1:45 AM CST
Where
Vilas County, Land O Lakes
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.133, -89.233

Hail, Vilas

When
August 26, 1:45 AM CST
Where
Vilas County, Conover
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
46.050, -89.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333719, 5333720.